Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 230, NWS Des Moines, IA

August 5, 2003Decatur County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 5, 2003, 4:45 PM CDT for Decatur County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2003, 4:45 PM CDT (21:45 UTC)
Expired
Aug 5, 2003, 5:30 PM CDT
In force
45 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Decatur County, IA

The radar

The Des Moines radar (KDMX), 106 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-500 J/kg
Mixed-layer LCL
1492 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

252 
WUUS53 KDMX 052145
SVRDMX
IAC053-052230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
445 PM CDT TUE AUG 5 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DECATUR COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 530 PM CDT

* AT 444 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF GARDEN GROVE...OR ABOUT 54
  MILES SOUTH OF DES MOINES...MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  5 MILES EAST OF LEON AROUND 450 PM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4090 9380 4058 9377 4059 9357 4090 9357

COGIL

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:00 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 5, 2:00 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
200 PM CDT TUE AUG 5 2003

MAIN FOCUS IS TIMING/DURATION OF CURRENT PCPN IN SHORT TERM.  SECOND
CONCERN IS PCPN ON WED.  IN LONGER TERM MODELS CONVERGING SOLUTION
OF PCPN FRI NGT AND THEN AGAIN SAT NGT.

IN SHORT TERM WEAK S/W WITH DIFFUSE SFC LO SLOWLY TRACKING ESEWRD
ACRS THE AREA.  MODELS HINT AT WEAKER SEC VORT TNGT WITH LGT PCPN
CNTRL AND EAST.  ALRDY IN FCST WL CONTINUE.  WILL END PCPN BY 18Z
WED AS ANY SPT REALLY WEAK BY THAT TIME.  GUIDANCE TEMPS LOOK
GOOD.

IN LONGER TERM MODELS HAVE BEEN TRENDING AND FINALLY HAVE CLEAR
ENOUGH DEFINITION OF S/W IN FLOW AND DYNAMICAL SPT TO INTRO CHANCE
FRI NGT INTO SAT MRNG THEN AGAIN SAT NGT.  MODELS KEEP WAMREST AIR
WELL WEST OF CWA SO CONTINUED LOWERING OF HIGHS AND MOVE AWAY FROM
90S IS ABOUT COMPLETE.  NOT UNREAL IN WRN IA HWVR WITH CLDS COVER
AND CONTINUED LGT NERLY FLOW NO SHARP WARMUP EXPECTED.  GUIANCE
TEMPS ACCEPTED.

.DSM...NONE

FORSTER
Hazardous weather outlook, Aug 5, 4:55 AM CDT, 11 hours 50 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
455 AM CDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A PERIOD OF SCATTERED WEAK TO MODERATE THUNDERSTORMS OR SHOWERS
WILL OCCUR THIS MORNING ACROSS THE WESTERN HALF OF CENTRAL IOWA.
AFTER THESE END...A PERIOD OF PARTIAL CLEARING WILL TAKE PLACE
THROUGH EARLY THIS AFTERNOON AS A TROUGH OF LOW PRESSURE MOVES
INTO WESTERN IOWA.  AFTERNOON HEATING WILL INSTIGATE RENEWED
DEVELOPMENT OF SCATTERED THUNDERSTORMS ALONG OR NEAR THE TROUGH
THROUGH TONIGHT AS IT MOVES SOUTHEAST ACROSS THE STATE.  THE
STRONGEST OF THESE STORMS WILL BE CAPABLE OF CLOUD TO GROUND
LIGHTNING...HEAVY DOWNPOURS...BRIEF WIND GUSTS TO 35 MPH...AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE OF WEAK TO MODERATE THUNDERSTORMS EXISTS WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

KULA

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.